Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Topeka, KS

May 17, 2001Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2001, 4:07 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 4:07 PM CDT (21:07 UTC)
Expired
May 17, 2001, 5:00 PM CDT
In force
53 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Anderson County, KS, Franklin County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 172108
SVRTOP
KSC003-059-172200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 500 PM CDT

* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF LANE TO 5 MILES
  NORTHWEST OF WESTPHALIA...OR FROM 11 MILES WEST OF PAOLA TO 24
  MILES NORTH OF IOLA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  LANE
  GREELEY
  GARNETT
  WESTPHALIA

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3853 9506 3848 9513 3845 9520 3843 9521
          3841 9527 3837 9531 3827 9549 3818 9550
          3813 9547 3814 9536 3815 9535 3815 9532
          03817 9531 3820 9508

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 42 minutes earlier.

Area forecast discussion, May 17, 3:25 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU MAY 17 2001

PRECIP COVERAGE THIS EVENING THE MAIN FORECAST PROBLEM IN SHORT
TERM..THEN TEMPERATURES AND RAIN CHANCES AGAIN IN LATER PERIODS.

AVIATION THE MODEL OF CHOICE IN SHORT TERM AS IT IS VERIFYING MUCH
BETTER THAN ETA WITH SURFACE PRESSURE PATTERN. SURFACE ANALYSIS
SHOWS SURFACE LOW IN MKC VCNTY WITH OUTFLOW BOUNDARY FROM LAST
NIGHTS/THIS MORNINGS CONVECTION IMPINGING ON MKC AREA. ANOTHER
SURFACE LOW SOUTH OF ICT A REFLECTION OF FAIRLY SHARP UPPER TROUGH
SWEEPING EAST ALONG KS/OK BORDER AS SHOWN BY PROFILERS AND SWIRL IN
CLOUDS ON SATELLITE IMAGERY. THESE TWO LOWS THE FOCUS FOR
PRECIPITATION THIS EVENING WHICH MEANS MAIN THREAT FOR
THUNDERSTORMS/HEAVY RAINS IN OUR CWA WILL BE TO SOUTH AND SOUTHEAST
OF TOPEKA OVER EAST CENTRAL KS. CURRENT TRENDS ON RADAR/SATELLITE
INDICATING AREAS NORTHWEST OF KANSAS TURNPIKE MAY NOT SEE MUCH OF
ANYTHING AS SHOWERS MOVING INTO CENTRAL/NORTH CENTRAL KS HAVE BEEN
DISSIPATING DUE TO THE STRONG COLD ADVECTION. THUNDERSTORMS OVER
EAST CENTRAL KANSAS SHOULD MOVE OUT BY MIDNIGHT AS 850MB/SFC FRONT
SHIFTS SOUTHEAST OUT OF AREA PER AVN.

FRIDAY LOOKING DRY AND MILD WITH PARTLY SUNNY SKIES EXPECTED BY
AFTERNOON AS SURFACE HIGH BUILDS INTO AREA. WILL GO WITH HIGHS IN
THE MIDDLE TO UPPER 70S.

FRIDAY NIGHT SHOULD REMAIN DRY...BUT SATURDAY A TOSS UP AS MODELS
DIVERGE WITH ETA/NGM BRINGING NEXT SYSTEM INTO AREA AT THAT TIME
WHILE AVN HOLDING OFF UNTIL SATURDAY NIGHT/SUNDAY. HAVE BEEN
CARRYING A CHANCE IN EXTENDED FOR SEVERAL DAYS NOW SO WILL CONTINUE
CHANCE POPS FOR SATURDAY AND SATURDAY NIGHT.

.TOP...NONE

PB

In the hours before

Local storm report, May 17, 2:06 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
206 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
f
0201 PM    LAWRENCE                  KS    .75 INCH HAIL
05/17/01   DOUGLAS
Local storm report, May 17, 3:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
H
0310 PM    1 S OTTAWA                KS    71 MPH TSTM GUST
05/17/01   FRANKLIN
Local storm report, May 17, 3:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
@
0342 PM    RANTOUL                   KS    .75 INCH HAIL
05/17/01   FRANKLIN
Local storm report, May 17, 3:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    BURLINGTON                KS    .75 INCH HAIL
05/17/01   COFFEY
Local storm report, May 17, 3:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
p
0347 PM    RANTOUL                   KS    .75 INCH HAIL
05/17/01   FRANKLIN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:08 PM CDTSevere Thunderstorm WarningTOPFranklin22 min
May 17, 3:29 PM CDTSevere Thunderstorm WarningTOPFranklin46 min
May 17, 3:42 PM CDTSevere Thunderstorm WarningTOPCoffey33 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningTOPDouglas49 min
May 17, 4:44 PM CDTSevere Thunderstorm WarningTOPLyon31 min
May 17, 4:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey67 min
May 17, 5:26 PM CDTFlash Flood WarningTOPAnderson, Franklin3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.